Alert archive / Minnesota / Winter Storm Warnings in 2014

Winter Storm Warning 2, NWS Duluth, MN

January 16, 2014Cook County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this winter storm warning at Jan 16, 2014, 12:41 PM CST for Cook County, Lake County, Saint Louis County, Minnesota. It was in force for 10 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2014, 12:41 PM CST (18:41 UTC)
Expired
Jan 16, 2014, 10:42 PM CST
In force
10 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 4:46 PM CSTSNOW 2.5Larsmont, MNEVENT TOTAL.
Jan 16, 5:30 PM CSTSNOW 4Winton, MNREPORT VIA FACEBOOK.
Jan 16, 6:05 PM CSTSNOW 3.85 Nw Duluth, MNEVENT TOTAL. 0.1 INCHES OF NEW SNOWFALL IN THE PREVIOUS 6 HOURS.
Jan 16, 6:13 PM CSTSNOW 11.32 Ne Lutsen, MN1.3 INCHES OF NEW SNOWFALL SINCE 1220 PM THIS AFTERNOON.
Jan 16, 7:23 PM CSTSNOW 5.7Duluth Heights, MN1.6 INCHES OF NEW SNOWFALL SINCE 915 AM THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS43 KDLH 161841
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1241 PM CST THU JAN 16 2014

...STRONG WINDS AND SNOW TODAY...

.AN ARCTIC COLD FRONT WILL PLUNGE SOUTHWARD ACROSS THE NORTHLAND
THROUGH THE DAY. BEHIND THE FRONT...STRONG NORTHWEST WINDS AND
SCATTERED SNOW SHOWERS WILL BE COMMON. THE STRONGEST WINDS WILL
BE FOUND ACROSS NORTH CENTRAL MINNESOTA...GENERALLY FROM
INTERNATIONAL FALLS...TO GRAND RAPIDS...AND BRAINERD. THE WINDS
WILL DIMINISH THROUGH THE EVENING.

THE COMBINATION OF STRONG WINDS AND FALLING SNOW WILL RESULT IN
RESTRICTED VISIBILITIES...ESPECIALLY IN OPEN AREAS.

MNZ012-020-021-170000-
/O.UPG.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
/O.NEW.KDLH.WS.W.0002.140116T1841Z-140117T0000Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS
1241 PM CST THU JAN 16 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WINTER STORM
WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 PM
CST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* LOCATION...ISABELLA...LUTSEN...TWO HARBORS...GRAND MARAIS AND
  SEAGULL LAKE.

* TIMING...TODAY.

* SNOW ACCUMULATIONS...ADDITIONAL 1 TO 3 INCHES.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS AROUND 35 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS THE
COMBINATION OF STRONG WINDS AND FALLING AND BLOWING SNOW WILL
CAUSE DANGEROUSLY LOW VISIBILITY AND DRIFTING SNOW. SNOW COVERED
ROADS...AND DANGEROUS TRAVEL CONDITIONS CAN BE EXPECTED. DELAY
TRAVEL IF POSSIBLE. IF YOU MUST TRAVEL...USE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE AWARE THAT YOU MAY
BECOME STRANDED AND THAT IT COULD TAKE MANY HOURS FOR HELP TO
ARRIVE. KEEP A WINTER SURVIVAL KIT IN YOUR VEHICLE... INCLUDING A
FLASHLIGHT...FOOD...AND WATER. LET SOMEONE KNOW YOUR TRAVEL ROUTE
AND EXPECTED ARRIVAL TIME AND HAVE A WORKING CELL PHONE IN CASE
YOU BECOME STRANDED.

&&

$$

MNZ010-011-018-162200-
/O.CON.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK
1241 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* LOCATION...INTERNATIONAL FALLS...ELY AND BIGFORK.

* TIMING...TODAY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS AROUND 35 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED...AND TRAVEL MAY BECOME HAZARDOUS...
DUE TO A COMBINATION OF STRONG WIND AND FALLING SNOW. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.

&&

$$

MNZ019-162200-
/O.CON.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
CENTRAL ST. LOUIS-
INCLUDING THE CITY OF...HIBBING
1241 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* LOCATION...HIBBING...VIRGINIA...HOYT LAKES.

* TIMING...TODAY.

* SNOW ACCUMULATIONS...ADDITIONAL 1 TO 3 INCHES...MAINLY BEFORE 
  NOON. 

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS AROUND 35 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

&&

$$

MNZ025-026-033>036-162200-
/O.CON.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...GRAND RAPIDS...PINE RIVER...
BRAINERD...HILL CITY...AITKIN
1241 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* LOCATION...BRAINERD LAKES REGION...INCLUDING WALKER...CASS 
  LAKE...PINE RIVER...GRAND RAPIDS...AITKIN AND MILLE LACS LAKE. 

* TIMING...TODAY.

* SNOW ACCUMULATIONS...AROUND AN INCH.

* WINDS...NORTHWEST 25 MPH WITH GUSTS AROUND 30 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED...AND TRAVEL MAY BECOME HAZARDOUS...
DUE TO A COMBINATION OF STRONG WIND AND FALLING SNOW. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.

&&

$$

MNZ037-038-WIZ001-006-162200-
/O.CON.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BURNETT-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...HINCKLEY...
SUPERIOR...GRANTSBURG
1241 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* LOCATION...TWIN PORTS REGION...SOUTH ALONG INTERSTATE 35. THIS 
  INCLUDES DULUTH...SUPERIOR...CLOQUET...MOOSE LAKE..AND 
  HINCKLEY. 

* TIMING...TODAY.

* SNOW ACCUMULATIONS...1 TO 2 INCHES.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS AROUND 35 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED...AND TRAVEL MAY BECOME HAZARDOUS...
DUE TO A COMBINATION OF STRONG WIND AND FALLING SNOW. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.

&&

$$
3 follow-up statements
069 
WWUS43 KDLH 162153
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CST THU JAN 16 2014

MNZ010-011-018-162300-
/O.EXP.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK
353 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS
AFTERNOON...

$$

MNZ019-162300-
/O.EXP.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
CENTRAL ST. LOUIS-
INCLUDING THE CITY OF...HIBBING
353 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS
AFTERNOON...

$$

MNZ025-026-033>036-162300-
/O.EXP.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...GRAND RAPIDS...PINE RIVER...
BRAINERD...HILL CITY...AITKIN
353 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS
AFTERNOON...

$$

MNZ037-038-WIZ001-006-162300-
/O.EXP.KDLH.WW.Y.0005.000000T0000Z-140116T2200Z/
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BURNETT-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...HINCKLEY...
SUPERIOR...GRANTSBURG
353 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM CST THIS
AFTERNOON...

$$

MNZ012-020-021-170000-
/O.CON.KDLH.WS.W.0002.000000T0000Z-140117T0000Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS
353 PM CST THU JAN 16 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* LOCATION...ISABELLA...LUTSEN...TWO HARBORS...GRAND MARAIS AND 
  SEAGULL LAKE. 

* TIMING...TODAY.

* SNOW ACCUMULATIONS...ADDITIONAL 1 TO 3 INCHES.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS AROUND 35 MPH.

* VISIBILITY...LESS THAN A HALF MILE AT TIMES IN OPEN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS THE
COMBINATION OF STRONG WINDS AND FALLING AND BLOWING SNOW WILL
CAUSE DANGEROUSLY LOW VISIBILITY AND DRIFTING SNOW. SNOW COVERED
ROADS...AND DANGEROUS TRAVEL CONDITIONS CAN BE EXPECTED. DELAY
TRAVEL IF POSSIBLE. IF YOU MUST TRAVEL...USE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE AWARE THAT YOU MAY
BECOME STRANDED AND THAT IT COULD TAKE MANY HOURS FOR HELP TO
ARRIVE. KEEP A WINTER SURVIVAL KIT IN YOUR VEHICLE... INCLUDING A
FLASHLIGHT...FOOD...AND WATER. LET SOMEONE KNOW YOUR TRAVEL ROUTE
AND EXPECTED ARRIVAL TIME AND HAVE A WORKING CELL PHONE IN CASE
YOU BECOME STRANDED.

&&

$$
371 
WWUS43 KDLH 170010
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CST THU JAN 16 2014

MNZ012-020-021-170600-
/O.EXT.KDLH.WS.W.0002.000000T0000Z-140117T0600Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS
610 PM CST THU JAN 16 2014

...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* LOCATION...ISABELLA...LUTSEN...TWO HARBORS...GRAND MARAIS AND 
  SEAGULL LAKE. 

* TIMING...THIS EVENING.

* SNOW ACCUMULATIONS...AROUND AN INCH THIS EVENING...FOR EVENT
  TOTAL SNOW ACCUMULATIONS OF 6 TO 10 INCHES OF SNOW...WITH
  LOCALLY HIGHER AMOUNTS POSSIBLE.

* WINDS...NORTHWEST 15 TO 20 MPH.

* VISIBILITY...MOST LOCATIONS VISIBILITIES OF 1 TO 2 MILES IN SNOW
  AND BLOWING SNOW...WITH LESS THAN A HALF MILE AT TIMES IN OPEN
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW MEANS THE
COMBINATION OF STRONG WINDS AND FALLING AND BLOWING SNOW WILL
CAUSE DANGEROUSLY LOW VISIBILITY AND DRIFTING SNOW. SNOW COVERED
ROADS...AND DANGEROUS TRAVEL CONDITIONS CAN BE EXPECTED. DELAY
TRAVEL IF POSSIBLE. IF YOU MUST TRAVEL...USE EXTREME CAUTION AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE AWARE THAT YOU MAY
BECOME STRANDED AND THAT IT COULD TAKE MANY HOURS FOR HELP TO
ARRIVE. KEEP A WINTER SURVIVAL KIT IN YOUR VEHICLE... INCLUDING A
FLASHLIGHT...FOOD...AND WATER. LET SOMEONE KNOW YOUR TRAVEL ROUTE
AND EXPECTED ARRIVAL TIME AND HAVE A WORKING CELL PHONE IN CASE
YOU BECOME STRANDED.

&&

$$

WIZ001>004-170815-
/O.NEW.KDLH.WW.Y.0006.140117T0010Z-140117T0900Z/
DOUGLAS-BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...ASHLAND...HURLEY
610 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 3 AM CST FRIDAY.

* LOCATION...DOUGLAS...BAYFIELD...ASHLAND AND IRON COUNTIES OF
  NORTHWEST WISCONSIN...MAINLY ALONG THE SOUTH SHORE OF LAKE
  SUPERIOR.

* TIMING...TONIGHT UNTIL 3 AM FRIDAY MORNING.

* SNOW/ICE ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES OF SNOW ARE
  EXPECTED...ESPECIALLY IN THE LAKE EFFECT SNOW BELT AREAS.

* WINDS/VISIBILITY...NORTHWEST WINDS OF 10 TO 20 MPH. EXPOSED
  AREAS WILL SEE REDUCED VISIBILITIES TO AROUND A MILE IN SNOW AND
  BLOWING SNOW AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS THAT ARE MORE EXPOSED TO THE WIND. ROADS MAY BE SLICK AND
HAZARDOUS...SO ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

&&

$$
082 
WWUS43 KDLH 170442
WSWDLH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1042 PM CST THU JAN 16 2014

MNZ012-020-021-171245-
/O.CAN.KDLH.WS.W.0002.000000T0000Z-140117T0600Z/
/O.NEW.KDLH.WC.Y.0006.140117T0600Z-140117T1600Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS
1042 PM CST THU JAN 16 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST FRIDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

* WIND CHILL VALUES...25 TO 35 BELOW ZERO.

LIGHT SNOW WILL CONTINUE TO DIMINISH OVER THE AREA
OVERNIGHT. DECREASING WINDS WILL ALSO HELP REDUCE THE AMOUNT OF
DRIFTING SNOW...IMPROVING VISIBILITIES ACROSS THE AREA. THUS...THE
WINTER STORM WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ010-011-018-019-025-026-033>037-171245-
/O.NEW.KDLH.WC.Y.0006.140117T0600Z-140117T1600Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS-
NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-
NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK...
HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...
HILL CITY...AITKIN...DULUTH...CLOQUET
1042 PM CST THU JAN 16 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST FRIDAY. 

* WIND CHILL VALUES...25 TO 35 BELOW ZERO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WIZ001>004-170900-
/O.CON.KDLH.WW.Y.0006.000000T0000Z-140117T0900Z/
DOUGLAS-BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...ASHLAND...HURLEY
1042 PM CST THU JAN 16 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
FRIDAY...

* LOCATION...DOUGLAS...BAYFIELD...ASHLAND AND IRON COUNTIES OF 
  NORTHWEST WISCONSIN...MAINLY ALONG THE SOUTH SHORE OF LAKE 
  SUPERIOR. 

* TIMING...OVERNIGHT TONIGHT UNTIL 3 AM FRIDAY MORNING.

* SNOW/ICE ACCUMULATIONS...AN ADDITIONAL 1 TO 3 INCHES OF SNOW ARE
  EXPECTED...ESPECIALLY IN THE LAKE EFFECT SNOW BELT AREAS.

* WINDS/VISIBILITY...NORTHWEST WINDS OF 10 TO 20 MPH. EXPOSED 
  AREAS WILL SEE REDUCED VISIBILITIES TO AROUND A MILE IN SNOW 
  AND BLOWING SNOW AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS THAT ARE MORE EXPOSED TO THE WIND. ROADS MAY BE SLICK AND
HAZARDOUS...SO ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 12:20 PM CST, 21 minutes earlier.

Area forecast discussion, Jan 16, 12:20 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1220 PM CST THU JAN 16 2014

.UPDATE...
ISSUED AT 949 AM CST THU JAN 16 2014

MINOR TWEAKS TO DEWPOINTS/RH/MAX TEMPS. REST OF THE FORECAST
UNCHANGED.

UPDATE ISSUED AT 645 AM CST THU JAN 16 2014

HAVE EXPANDED WINTER WEATHER ADVISORY FURTHER EAST TO INCLUDE THE
TWIN PORTS...INTERSTATE 35...AS WELL AS DOUGLAS AND BURNETT
COUNTIES IN NW WISCONSIN. AT 600 AM THE MN DEPARTMENT OF
TRANSPORTATION WAS REPORTING DIFFICULT TRAVEL CONDITIONS
THROUGHOUT THE TWIN PORTS REGION DUE TO THE 3 INCHES OF SNOWFALL
OVER THE PAST 12 HOURS. THE FRESH SNOWFALL...COMBINED WITH GUSTY
WINDS TO 35 MPH TODAY...WILL RESULT IN AREAS OF BLOWING SNOW AND
REDUCED VISIBILITY/HAZARDOUS TRAVEL AT TIMES...ESPECIALLY IN OPEN
AREAS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 430 AM CST THU JAN 16 2014

CURRENT SFC ANALYSIS/SAT IMAGERY SHOWS LOW CENTERED NEAR
CWDV ONTARIO...JUST NORTH OF THE TIP OF THE MN ARROWHEAD. SFC
OBSERVATIONS SHOW A WELL DEFINED TROUGH FOLLOWED BY AN ABRUPT
WIND SHIFT TO THE NORTHWEST. AT 400 AM...THE TROUGH WAS SITUATED
OVER THE MN IRON RANGE...EXTENDING SOUTH GENERALLY ALONG THE HWY
53 CORRIDOR FROM KCDD TO KDLH...THEN ALONG I-35 FROM KDLH TO K04W.
THE LOW CENTER WILL DROP OVER WESTERN LAKE SUPERIOR...THEN CROSS
THROUGH NE WISCONSIN TODAY...REACHING THE KGRB AREA BY THIS
EVENING. THIS STORM TRACK WILL RESULT IN THE STRONGEST PRESSURE
GRADIENT AND HIGHEST GUSTS TO BE FOUND OVER EASTERN NORTH DAKOTA
THIS MORNING...SHIFTING OVER THE WESTERN 2/3 OF MINNESOTA THROUGH
THE DAY. THE STRONG PRESSURE GRADIENT WILL BE ACCOMPANIED BY A
POCKET OF H85 TEMPS IN THE NEGATIVE 20S...FURTHER ENHANCING THE
STEEP LAPSE RATES AND MOMENTUM TRANSFER. LATEST NAM BUFR SOUNDING
AT KBRD THIS MORNING SHOWS WINDS OF 30 KT JUST A FEW HUNDRED FT ABOVE
THE SFC...WITH 40-45 KT IN THE MIXED LAYER.

BASED ON CURRENT OBSERVATIONS AT CASS LAKE AND PARK RAPIDS OF
GUSTS ALREADY AT WIND ADVISORY CRITERIA...WITH GUSTS OVER 40
KT...HAVE ISSUED A WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW
FOR NORTH CENTRAL MN ZONES.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 400 AM CST THU JAN 16 2014

A SERIES OF UPPER LVL SHRT WVS OR CLIPPERS WILL MOVE ACROSS THE
NORTHLAND DURING THE EXTENDED FORECAST PERIOD...THIS WEEKEND AND
INTO THE MIDDLE OF NEXT WEEK. THE FIRST AND MOST POTENT S/W WILL
DROP IN FROM THE NNW...TRACKING FROM S-CENTRAL MANITOBA INTO SW WI
FRI EVENING THROUGH SAT MORNING. WEAK RIDGING AND MID-LVL WAA WILL
OCCUR AHEAD OF THE UPPER WAVE ACROSS MUCH MN AND ACT TO
DESTABILIZE CONDITIONS SLIGHTLY DURING THIS TIME. BOTH THE GFS AND
NAM INDICATE A BULLSEYE OF Q-VEC CONVERGENCE OVER NE MN BETWEEN
06-12Z SAT...AND A CO-LOCATED AREA OF STEEP MID LEVEL THETA-E
LAPSE RATES. THESE CONDITIONS WILL LEAD TO ENOUGH INSTABILITY AND
LIFT TO PRODUCE VERY FAVORABLE VERTICAL MOTION IN THE DGZ AND VERY
EFFICIENT SNOWFALL RATES. MUCH OF THE NORTHLAND WILL SEE A QUICK
COUPLE INCHES OF SNOW DURING THE OVERNIGHT HOURS...WITH A SWATH OF
UP TO 4 INCHES FROM I-FALLS TO THE TWIN PORTS TO HINCKLEY. A
WINTER WEATHER ADVISORY MAY BE NEEDED. A FEW SNOW SHOWERS COULD
LINGER OVER NW WI INTO SAT AFTERNOON. OTHERWISE...CONDITIONS WILL
DRY OUT DURING THE AFTERNOON AND SAT NIGHT. THE NEXT SYSTEM WILL
SLIDE SEWD THROUGH WRN ONTARIO AND BRUSH THE ARROWHEAD SUNDAY WITH
VERY LIGHT SNOW AMTS. A RE-ENFORCING S/W WILL DROP IN FROM THE NW
SUN NIGHT AND MONDAY AND BRING IN ADDITIONAL LIGHT SNOW SHOWERS
OVER MUCH OF THE NORTHLAND. A BRIEF BREAK ON TUESDAY IS POSSIBLE
BEFORE ANOTHER WEAK CLIPPER MOVES THROUGH WEDNESDAY.

TEMPERATURES WILL START OUT FAIRLY MILD EARLY THIS WEEKEND WITH LOWS
IN THE SINGLE DIGITS ABOVE AND BELOW ZERO AND HIGHS IN THE 20S AND
LOWER 30S. A BLAST OF ARCTIC AIR ARRIVES ON MONDAY WITH TEMPS
FALLING IN THE AFTERNOON INTO THE SINGLE DIGITS...AND LOWS MON NIGHT
DROPPING INTO THE SINGLE DIGITS AND TEENS BELOW ZERO. THE COLD
CONDITIONS PERSIST THROUGH THE MIDDLE OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1209 PM CST THU JAN 16 2014

GUSTY NW WINDS WITH SN/BLSN THROUGH THE DAY AND EARLY EVENING.
CLOUDS WILL LINGER THROUGH MOST OF THE PERIOD EXCEPT CLEARING AT
WRN TERMINALS FRI MORNING. MVFR FOR MOST LOCATIONS TODAY WITH
POTENTIAL OF LOWERING CEILINGS OVERNIGHT. WILL LEAVE PREVIOUS FCST
OF IFR CEILINGS DEVELOPING ALTHOUGH LATEST GUIDANCE IS TRENDING
MORE POSITIVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -3  10   1  17 /  40   0  80  40
INL -11   8  -1  16 /  20   0  80  10
BRD  -7  10   5  19 /  20   0  70  30
HYR  -1  12  -3  17 /  50   0  70  50
ASX   5  12   0  17 /  70  10  60  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     MNZ010>012-018>021-025-026-033>038.

WI...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR WIZ001-
     006.

LS...NONE.
&&

UPDATE...GSF
SHORT TERM...GRANING
LONG TERM...BJT
AVIATION...CANNON
Hazardous weather outlook, Jan 16, 3:18 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
318 AM CST THU JAN 16 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170930-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
318 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL TURN OUT OF THE NORTHWEST THROUGH THE MORNING...WITH
WIDESPREAD GUSTS OF 30 TO 35 MPH THROUGH MUCH OF THE DAY. THE
STRONGEST WINDS...WITH GUSTS AROUND 40 MPH...WILL BE FOUND IN THE
AREAS OF INTERNATIONAL FALLS...GRAND RAPIDS...HIBBING AND
BRAINERD. SCATTERED SNOW SHOWERS WILL BE COMMON TODAY...WITH MOST
AREAS RECEIVING AROUND AN INCH OF NEW SNOW. THE COMBINATION OF
GUSTY WINDS AND FALLING SNOW WILL RESULT IN REDUCED
VISIBILITY...ESPECIALLY IN OPEN AREAS. THE WINDS WILL DIMINISH
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW INCHES OF ACCUMULATING LAKE EFFECT SNOW IS EXPECTED ALONG
THE SOUTH SHORE OF LAKE SUPERIOR THURSDAY AFTERNOON THROUGH FRIDAY
MORNING.

A FAST MOVING SYSTEM WILL BRING A FEW INCHES OF SNOW TO PORTIONS
OF THE NORTHLAND FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO CALL THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 16, 10:11 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1011 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             GRAND MARAIS            47.76N 90.34W
01/16/2014  M7.1 INCH        COOK               MN   TRAINED SPOTTER

            VIA ESPOTTER

&&

MCLOVIN
Local storm report, Jan 16, 10:14 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1014 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     SNOW             5 N TWO HARBORS         47.10N 91.68W
01/16/2014  M2.0 INCH        LAKE               MN   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Jan 16, 10:47 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1047 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     SNOW             GILE                    46.43N 90.23W
01/16/2014  M2.3 INCH        IRON               WI   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Jan 16, 11:40 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1140 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             INTERNATIONAL FALLS     48.59N 93.41W
01/16/2014  M3.5 INCH        KOOCHICHING        MN   OFFICIAL NWS OBS

            STORM TOTAL. 0.4 IN THE LAST 6 HOURS.

&&

MCLOVIN
Local storm report, Jan 16, 12:28 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1228 PM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             5 NW TWO HARBORS        47.08N 91.75W
01/16/2014  M2.5 INCH        LAKE               MN   TRAINED SPOTTER

1220 PM     SNOW             2 NE LUTSEN             47.66N 90.68W
01/16/2014  M10.0 INCH       COOK               MN   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, Jan 16, 12:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1229 PM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             5 NW DULUTH             46.83N 92.19W
01/16/2014  M3.7 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            STORM TOTAL THUS FAR

&&

MCLOVIN

Nearby

Winter Storm Warnings in Minnesota, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.